DRUGS of the iminodibenzyl group have been effective in the treatment of primary depression. The use of these antidepressants—amitriptyline, imipramine, nortriptyline, desipramine, etc—has rarely been associated with grave side effects; and the minor toxic reactions only occasionally have necessitated discontinuation of treatment with the drugs. There have been case reports of confusional states occurring during imipramine therapy, mostly in older patients. In addition, several authors have noted visual hallucinations coinciding with the use of imipramine. In the first such report published in 1958, Lehmann, Cahn, and deVerteuil1 described this condition in five of 84 patients. In 1965, Klein2 reviewed the literature on this subject and reported visual hallucinations in 12 patients on imipramine therapy. Eleven of them were receiving 300 mg daily and one was receiving 150 mg daily.
Transient visual hallucinations developed in the three patients described below while on amitriptyline therapy. All of them had primary depressions, and
Hudgens RW, Tanna VL, Harley JD, Leary DJ. Visual Hallucinations With Iminodibenzyl Antidepressants. JAMA. 1966;198(1):81–83. doi:10.1001/jama.1966.03110140131041
Customize your JAMA Network experience by selecting one or more topics from the list below.